Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Measure rigidity for random dynamics on surfaces and related skew products

Authors: Aaron Brown and Federico Rodriguez Hertz
Journal: J. Amer. Math. Soc. 30 (2017), 1055-1132
MSC (2010): Primary 37C40, 37H99; Secondary 37E30, 37D25, 28D15
Published electronically: March 7, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given a surface $ M$ and a Borel probability measure $ \nu $ on the group of $ C^2$-diffeomorphisms of $ M$ we study $ \nu $-stationary probability measures on $ M$. We prove for hyperbolic stationary measures the following trichotomy: the stable distributions are non-random, the measure is SRB, or the measure is supported on a finite set and is hence almost-surely invariant. In the proof of the above results, we study skew products with surface fibers over a measure-preserving transformation equipped with a decreasing sub-$ \sigma $-algebra $ \hat {\mathcal F}$ and derive a related result. A number of applications of our main theorem are presented.

References [Enhancements On Off] (What's this?)

  • [AJ] Erik Sparre Andersen and Børge Jessen, Some limit theorems on set-functions, Danske Vid. Selsk. Mat.-Fys. Medd. 25 (1948), no. 5, 8. MR 0028376
  • [AV] Artur Avila and Marcelo Viana, Extremal Lyapunov exponents: an invariance principle and applications, Invent. Math. 181 (2010), no. 1, 115-189. MR 2651382,
  • [BBB] L. Backes, A. W. Brown, and C. Butler,
    Continuity of Lyapunov Exponents for Cocycles with Invariant Holonomies.
    Preprint, 2015.
  • [BB] Jörg Bahnmüller and Thomas Bogenschütz, A Margulis-Ruelle inequality for random dynamical systems, Arch. Math. (Basel) 64 (1995), no. 3, 246-253. MR 1314494,
  • [BL] Jörg Bahnmüller and Pei-Dong Liu, Characterization of measures satisfying the Pesin entropy formula for random dynamical systems, J. Dynam. Differential Equations 10 (1998), no. 3, 425-448. MR 1646606,
  • [BP] Luis Barreira and Yakov Pesin, Nonuniform hyperbolicity, Encyclopedia of Mathematics and its Applications, vol. 115, Cambridge University Press, Cambridge, 2007. Dynamics of systems with nonzero Lyapunov exponents. MR 2348606
  • [BPS] Luis Barreira, Yakov Pesin, and Jörg Schmeling, Dimension and product structure of hyperbolic measures, Ann. of Math. (2) 149 (1999), no. 3, 755-783. MR 1709302,
  • [BQ1] Yves Benoist and Jean-François Quint, Mesures stationnaires et fermés invariants des espaces homogènes, Ann. of Math. (2) 174 (2011), no. 2, 1111-1162 (French, with English and French summaries). MR 2831114,
  • [BQ2] Yves Benoist and Jean-François Quint, Stationary measures and invariant subsets of homogeneous spaces (II), J. Amer. Math. Soc. 26 (2013), no. 3, 659-734. MR 3037785,
  • [BQ3] Yves Benoist and Jean-François Quint, Stationary measures and invariant subsets of homogeneous spaces (III), Ann. of Math. (2) 178 (2013), no. 3, 1017-1059. MR 3092475,
  • [BNV] C. Bocker-Neto and M. Viana,
    Continuity of Lyapunov Exponents for Random 2D Matrices.
  • [BGMV] Christian Bonatti, Xavier Gómez-Mont, and Marcelo Viana, Généricité d'exposants de Lyapunov non-nuls pour des produits déterministes de matrices, Ann. Inst. H. Poincaré Anal. Non Linéaire 20 (2003), no. 4, 579-624 (French, with English and French summaries). MR 1981401,
  • [BFLM] Jean Bourgain, Alex Furman, Elon Lindenstrauss, and Shahar Mozes, Stationary measures and equidistribution for orbits of nonabelian semigroups on the torus, J. Amer. Math. Soc. 24 (2011), no. 1, 231-280. MR 2726604,
  • [Bow] Rufus Bowen, Equilibrium states and the ergodic theory of Anosov diffeomorphisms, Lecture Notes in Mathematics, Vol. 470, Springer-Verlag, Berlin-New York, 1975. MR 0442989
  • [BR] Rufus Bowen and David Ruelle, The ergodic theory of Axiom A flows, Invent. Math. 29 (1975), no. 3, 181-202. MR 0380889,
  • [Bro] Aaron W. Brown, Smooth stabilizers for measures on the torus, Discrete Contin. Dyn. Syst. 35 (2015), no. 1, 43-58. MR 3286947,
  • [DK] Dmitry Dolgopyat and Raphaël Krikorian, On simultaneous linearization of diffeomorphisms of the sphere, Duke Math. J. 136 (2007), no. 3, 475-505. MR 2309172
  • [EM] A. Eskin and M. Mirzakhani,
    Invariant and stationary measures for the SL(2,R) action on Moduli space.
  • [Fur] Harry Furstenberg, Noncommuting random products, Trans. Amer. Math. Soc. 108 (1963), 377-428. MR 0163345,
  • [Hor] Joseph Horowitz, Optional supermartingales and the Andersen-Jessen theorem, Z. Wahrsch. Verw. Gebiete 43 (1978), no. 3, 263-272. MR 501787,
  • [KK] Boris Kalinin and Anatole Katok, Measure rigidity beyond uniform hyperbolicity: invariant measures for Cartan actions on tori, J. Mod. Dyn. 1 (2007), no. 1, 123-146. MR 2261075
  • [KKRH] Boris Kalinin, Anatole Katok, and Federico Rodriguez Hertz, Nonuniform measure rigidity, Ann. of Math. (2) 174 (2011), no. 1, 361-400. MR 2811602,
  • [KS] A. Katok and R. J. Spatzier, Invariant measures for higher-rank hyperbolic abelian actions, Ergodic Theory Dynam. Systems 16 (1996), no. 4, 751-778. MR 1406432,
  • [Kif] Yuri Kifer, Ergodic theory of random transformations, Progress in Probability and Statistics, vol. 10, Birkhäuser Boston, Inc., Boston, MA, 1986. MR 884892
  • [Led1] F. Ledrappier, Propriétés ergodiques des mesures de Sinaï, Inst. Hautes Études Sci. Publ. Math. 59 (1984), 163-188 (French). MR 743818
  • [Led2] F. Ledrappier, Positivity of the exponent for stationary sequences of matrices, Lyapunov exponents (Bremen, 1984) Lecture Notes in Math., vol. 1186, Springer, Berlin, 1986, pp. 56-73. MR 850070,
  • [LY1] F. Ledrappier and L.-S. Young, The metric entropy of diffeomorphisms. I. Characterization of measures satisfying Pesin's entropy formula, Ann. of Math. (2) 122 (1985), no. 3, 509-539. MR 819556,
  • [LY2] F. Ledrappier and L.-S. Young, The metric entropy of diffeomorphisms. II. Relations between entropy, exponents and dimension, Ann. of Math. (2) 122 (1985), no. 3, 540-574. MR 819557,
  • [LY3] F. Ledrappier and L.-S. Young, Entropy formula for random transformations, Probab. Theory Related Fields 80 (1988), no. 2, 217-240. MR 968818,
  • [LQ] Pei-Dong Liu and Min Qian, Smooth ergodic theory of random dynamical systems, Lecture Notes in Mathematics, vol. 1606, Springer-Verlag, Berlin, 1995. MR 1369243
  • [LX] Pei-Dong Liu and Jian-Sheng Xie, Dimension of hyperbolic measures of random diffeomorphisms, Trans. Amer. Math. Soc. 358 (2006), no. 9, 3751-3780. MR 2218998,
  • [Mañ] Ricardo Mañé, A proof of Pesin's formula, Ergodic Theory Dynamical Systems 1 (1981), no. 1, 95-102. MR 627789
  • [Pes] Ja. B. Pesin, Families of invariant manifolds that correspond to nonzero characteristic exponents, Izv. Akad. Nauk SSSR Ser. Mat. 40 (1976), no. 6, 1332-1379, 1440 (Russian). MR 0458490
  • [QQX] Min Qian, Min-Ping Qian, and Jian-Sheng Xie, Entropy formula for random dynamical systems: relations between entropy, exponents and dimension, Ergodic Theory Dynam. Systems 23 (2003), no. 6, 1907-1931. MR 2032494,
  • [QXZ] Min Qian, Jian-Sheng Xie, and Shu Zhu, Smooth ergodic theory for endomorphisms, Lecture Notes in Mathematics, vol. 1978, Springer-Verlag, Berlin, 2009. MR 2542186
  • [Rok] V. A. Rokhlin.
    Lectures on the entropy theory of measure-preserving transformations.
    Russ. Math. Surv. 22 (1967), no. 5, 1-52.
  • [Rud] Daniel J. Rudolph, $ \times 2$ and $ \times 3$ invariant measures and entropy, Ergodic Theory Dynam. Systems 10 (1990), no. 2, 395-406. MR 1062766,
  • [Sch] Klaus D. Schmidt, The Andersen-Jessen theorem revisited, Math. Proc. Cambridge Philos. Soc. 102 (1987), no. 2, 351-361. MR 898154,
  • [Via] Marcelo Viana, Lectures on Lyapunov exponents, Cambridge Studies in Advanced Mathematics, vol. 145, Cambridge University Press, Cambridge, 2014. MR 3289050

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 37C40, 37H99, 37E30, 37D25, 28D15

Retrieve articles in all journals with MSC (2010): 37C40, 37H99, 37E30, 37D25, 28D15

Additional Information

Aaron Brown
Affiliation: Department of Mathematics, The University of Chicago, Chicago, Illinois 60637

Federico Rodriguez Hertz
Affiliation: Department of Mathematics, The Pennsylvania State University, State College, Pennsylvania 16802

Keywords: Measure rigidity, non-uniform hyperbolicity, stiffness of stationary measures, random dynamics, SRB measures
Received by editor(s): July 31, 2015
Received by editor(s) in revised form: October 10, 2016
Published electronically: March 7, 2017
Additional Notes: The first author was supported by an NSF postdoctoral research fellowship DMS-1104013.
The second author was supported by NSF grants DMS-1201326 and DMS-1500947.
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society